Thromb Haemost 2020; 120(07): 1137-1141
DOI: 10.1055/s-0040-1712458
Letter to the Editor
Georg Thieme Verlag KG Stuttgart · New York

Thrombocytopenia and Thromboses in Myocardial Infarction Associated with Eptifibatide-Dependent Activating Antiplatelet Antibodies

Rishi V. Puram*
1  Department of Medicine, Pathways Service, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Rachel M. Erdil*
2  Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Brittany N. Weber
3  Division of Cardiology, Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Erik H. Knelson
4  Division of Hematology, Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Anne M. Van Beuningen
3  Division of Cardiology, Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Rachel Wallwork
1  Department of Medicine, Pathways Service, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Shenise N. Gilyard
1  Department of Medicine, Pathways Service, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Brian R. Curtis
5  Versiti, Milwaukee, Wisconsin, United States
,
Rajesh Ranganathan
1  Department of Medicine, Pathways Service, Massachusetts General Hospital, Boston, Massachusetts, United States
,
Rebecca K. Leaf
4  Division of Hematology, Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
,
1  Department of Medicine, Pathways Service, Massachusetts General Hospital, Boston, Massachusetts, United States
3  Division of Cardiology, Department of Medicine, Massachusetts General Hospital, Boston, Massachusetts, United States
› Author Affiliations
Funding R.M. was supported by R01HL142809 grant from the National Heart, Lung, and Blood Institute.
Further Information

Publication History

01 August 2019

20 April 2020

Publication Date:
29 May 2020 (online)

Introduction

Eptifibitide and other glycoprotein IIb/IIIa (GPIIb/IIIa) inhibitors are commonly used with dual antiplatelet therapy for high-risk percutaneous coronary interventions (PCI) in the treatment of acute coronary syndromes. Although initial clinical trials did not identify a significant incidence of thrombocytopenia following eptifibatide treatment,[1] this complication has become more recognized over time in clinical practice. We report the case of a 60-year-old man with an ST-elevation myocardial infarction (STEMI), who developed profound thrombocytopenia as well as multiple venous and arterial thromboses after exposure to eptifibatide during high-risk PCI. We demonstrate the presence and activity of eptifibatide-dependent anti-platelet antibodies in this patient and present clinical data that supports a causal link between eptifibatide and this patient’s hematologic sequelae.

* Authors contributed equally.